Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 43, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 18, 2009, 7:04 PM CDT for Shelby County, Alabama. It was in force for 116 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2009, 7:04 PM CDT (00:04 UTC)
- Expired
- Aug 18, 2009, 9:00 PM CDT
- In force
- 116 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Shelby County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 7:10 PM CDT | FLASH FLOOD | 5 Nnw Chelsea, AL | WATER REPORTED FLOWING OVER THE ROAD AT TIMES ON HIGHWAY 119 AT BRIARWOOD CHRISTIAN SCHOOL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2081 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 190004
FFWBMX
ALC117-190200-
/O.NEW.KBMX.FF.W.0043.090819T0004Z-090819T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
704 PM CDT TUE AUG 18 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL SHELBY COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF CHELSEA...
* UNTIL 900 PM CDT
* AT 657 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
FLOODING FROM A CLUSTER OF THUNDERSTORMS OVER THE HIGHWAY 280 AREA
NEAR CHELSEA...HIGHLAND LAKES...AND DOUBLE OAK MOUNTAIN.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
LAUREL...MEADOWBROOK...LAKE PURDY...HIGHLAND LAKES AND FOWLER LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3332 8674 3343 8670 3343 8664 3336 8660
3331 8663 3329 8672
$$
61What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 7:03 PM CDT, 1 minute earlier.
Area forecast discussion, Aug 18, 7:03 PM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 703 PM CDT TUE AUG 18 2009 .UPDATE...FOR AVIATION. && .DISCUSSION... UNSETTLED WEATHER PATTERN EXPECTED THROUGH FRIDAY AS RESIDUAL MOISTURE FROM THE GULF REMAINS IN PLACE WEDNESDAY AND THURSDAY WITH A COLD FRONT ARRIVING ON FRIDAY. MODELS INDICATE PRECIP. WATER REMAINING AT OR ABOVE 2 INCHES SO WE CAN EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP ESPECIALLY DURING THE PEAK HEATING HOURS EACH DAY. THE COLD/COOL FRONT WILL ARRIVE DURING THE DAY FRIDAY WITH A FEW STRONG THUNDERSTORMS POSSIBLE. SLIGHTLY BUMPED UP RAIN CHANCES ACROSS THE NORTHERN HALF AS SHOWERS APPEAR MORE AND MORE LIKELY WITH EACH RUN. IT WILL BE COOLER AND DRIER BEHIND THE FRONT LEADING INTO THE WEEKEND...BUT NOTHING LIKE THE RECORD COOL DOWN IN JULY. HIGHS IN THE UPPER 80S TO LOWER 90S WITH LOWS IN THE MID 60S. && .AVIATION...00Z TAF DISCUSSION. MAIN LINE OF SHOWERS AND THUNDERSTORMS CURRENTLY DRAPED ACROSS EET AND SOUTH OF BHM. LOOK FOR ACTIVITY TO CONTINUE AT EET THROUGH 1 TO 2Z. THIS BAND SHOULD DISSIPATE BY 4Z TO 6Z. MOST OF THE ACTIVITY SHOULD REMAIN WEST OF ANB AND EAST OF TCL. MEANWHILE TOI AND MGM WILL SEE LIGHT RAIN THROUGH 1 TO 2Z AS WELL. LOOK FOR ANOTHER REPEAT OF THIS MORNING IN WHICH LOW CLOUDS WILL BE IN AROUND SUNRISE FOR MOST OF THE TAF SITES. LOOKS TO BE THE LOWEST ACROSS THE NORTH...WITH AROUND 1000 TO 1500 FEET. MOST OF THIS WILL END BY 15 TO 16Z. MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TOMORROW AFTERNOON...AS THE AIRMASS REMAINS MOIST AND TROPICAL. WENT WITH VCTS AFTER 18 AND 19Z. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 88/16
Hazardous weather outlook, Aug 18, 1:30 PM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT TUE AUG 18 2009 ALZ011>015-017>050-191200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CDT TUE AUG 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AS A COLD FRONT PASSES THROUGH CENTRAL ALABAMA. STRENGTH AND EXACT TIMING OF THE FRONT ARE STILL IN QUESTION SO STAY TUNED FOR THE LATEST FORECAST ON FRIDAYS ACTIVITY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 08
In the hours before
Special weather statement, Aug 18, 2:02 PM CDT, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 202 PM CDT TUE AUG 18 2009 ALZ043-044-181945- ELMORE-MONTGOMERY- 202 PM CDT TUE AUG 18 2009 ...SIGNIFICANT WEATHER ALERT FOR ELMORE AND MONTGOMERY COUNTIES UNTIL 245 PM CDT... AT 200 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR MONTGOMERY ZOO...OR 6 MILES NORTHEAST OF MONTGOMERY...MOVING NORTHWEST AT 15 MPH. WINDS UP TO 30 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... TALLAPOOSA RIVER WATER PLANT. MONTGOMERY ZOO. BOYLSTON. BOB WOODRUFF LAKE. WETUMPKA. COOSADA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 14
Local storm report, Aug 18, 2:17 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 PM CDT TUE AUG 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND GST 5 ENE BOYLSTON 32.46N 86.20W
08/18/2009 E40.00 MPH MONTGOMERY AL EMERGENCY MNGR
40 MPH WIND GUST ALONG HIGHWAY 231
&&
HBSpecial weather statement, Aug 18, 3:23 PM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 323 PM CDT TUE AUG 18 2009 ALZ044-049-182115- MONTGOMERY-PIKE- 323 PM CDT TUE AUG 18 2009 ...SIGNIFICANT WEATHER ALERT FOR MONTGOMERY AND PIKE COUNTIES UNTIL 415 PM CDT... AT 320 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAPINE TO ANSLEY TO TROY MUNICIPAL AIRPORT...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF MEADVILLE TO 8 MILES SOUTH OF MEADVILLE TO 6 MILES NORTH OF TROY...MOVING NORTHWEST AT 10 MPH. WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... TROY MUNICIPAL AIRPORT. NAFTEL. STRATA. RAMER. CHINA GROVE. MEADVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 14
Special weather statement, Aug 18, 4:11 PM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 411 PM CDT TUE AUG 18 2009 ALZ044-046-049-182200- BULLOCK-MONTGOMERY-PIKE- 411 PM CDT TUE AUG 18 2009 ...SIGNIFICANT WEATHER ALERT FOR BULLOCK...MONTGOMERY AND PIKE COUNTIES UNTIL 500 PM CDT... AT 411 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RAMER TO PINE LEVEL TO LINWOOD...OR ALONG A LINE EXTENDING FROM MEADVILLE TO 6 MILES EAST OF MEADVILLE TO 12 MILES NORTHEAST OF TROY...MOVING NORTHEAST AT 15 MPH. WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MEADVILLE. CHINA GROVE. BEANS CROSSROADS. HIGH RIDGE. SHOPTON. INVERNESS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 14
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:47 PM CDT | Areal Flood Advisory | BMX | Shelby | 58 min |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.